If you are a parent of pre-teen or teen and you haven’t heard of spice, bath salts, ivory wave, or K2, you better start doing your homework. Here’s a quick cliff’s notes version of what they are, and why they are still here.

NEED QUICK AND EASY DRUG EDUCATION? VISIT MYTEENSAVERS.COM BY CLICKING HERE.

Those products go by many names, but they all have one thing in common; they are synthetic marijuana.

Synthetic marijuana is designed to be a substitute for the real thing, but carry the same psychoaltering effects. The real problem is that they are far more dangerous than the real thing, and some kids have no fear using the products.

These synthetic cannabanoids are sold as incense, potpourri, or bath salts. They are clearly marked, “not for human consumption.” But don’t be fooled. That warning is really an advertisement for teens. The message really states, “if you smoke this, you’re going to get really high.”

Despite numerous attempts to criminalize and ban the products, the creators have been very, well, creative in getting around those bans. State and federal lawmakers have tried banning the chemical combinations, but the manufacturers continue to tweak the formula to escape the ban.

The mind-altering effects come from the chemical compound, which is sprayed onto the products. Essentially it doesn’t matter what the originating product is, once it is coated in the chemical solution, it acts as a powerful drugs. You could go pull some dandelions from your backyard, and if they are dipped in the right solution, smoking them would mimic the effects of pot.

So why are these products to dangerous? Well they are a toxic mixture of chemicals, and they can create numerous symptoms in teens. They can be hard to diagnose. One of the leading theories, though never fully confirmed, was that Demi Moore was smoking this type of product when she had her 9-1-1 episode.

Convulsions, sweating, and hallucinations are just some of the side-effects. A recent story in the USA Today quoted Joanna Cohen, an emergency medicine physician at Children’s National Medical Center in Washington. DC. It cited her writings in Pediatrics, that ER doctors have been having a very hard time detecting the use in kids.

Where there is concern is that parents are the first to argue that they could “tell if THEIR child is on drugs.” This is a fallacy that too many parents believe. They often do not notice any kind of drug use until the user is addicted.

But parents can educate themselves about the warning signs. They can also visit their pediatrician and discuss the possibility that their teen has been using these synthetics. As Cohen reminds in the USA Today article, the long term effects include memory loss and psychosis.

Advertisements